Your physician ought to go over your medical historical past first to get a way of if you began taking the antidepressants, if you began noticing a change in your intercourse drive, and various factors that would probably play a task in your low libido, like traumatic life modifications, underlying well being circumstances, or different drugs or substances you’re taking, amongst others.
As soon as they’ve a greater concept of all of the items that would match into this puzzle, listed below are just a few steps they might advocate taking if the antidepressants really feel just like the probably perpetrator:
Give the remedy extra time first, in case you’re open to it.
This gained’t be doable for everybody, however in case you really feel like you may experience out sure negative effects, together with low libido, for a bit longer, that’s an possibility price contemplating—particularly if the remedy you’re taking has stabilized different regarding points, like a extremely low temper or unpredictable panic assaults.
“Typically, it simply will get higher by itself,” Dr. Streicher says, including that it could possibly take time in your physique to get “used to” a brand new remedy. “When individuals have been taking drugs for some time, their physique can merely accommodate over time and sexual need will get higher.” This sometimes takes anyplace between two and 6 weeks after beginning a brand new prescription, she notes. For those who’re using it out any longer than that and nonetheless working with a lackluster libido, it is likely to be time to attempt one other recreation plan.
Modify the dose of your antidepressants.
For those who’re on a excessive dose of an antidepressant, you might be extra prone to expertise a lowered intercourse drive, in addition to different negative effects, that you could be not expertise with a decrease dose of the identical antidepressant, Dr. Streicher says. This can be a dialog to have together with your physician—and undoubtedly shouldn’t be one thing you do by yourself. Your physician initially prescribed your particular dose for a cause, and decreasing it by yourself might reduce the effectiveness of your remedy, she says.
Contemplate switching your antidepressants utterly.
Keep in mind, some SSRIs appear to have a decrease danger of sexual negative effects in comparison with others, however this can in the end rely upon the person. “Simply because somebody has a diminished libido on one SSRI doesn’t imply they’ll have a diminished libido on all SSRIs or different antidepressants,” Dr. Streicher says.
All the specialists SELF spoke with say switching to bupropion—which isn’t an SSRI however nonetheless very efficient as an antidepressant—is another choice. Dr. Minkin says bupropion, in her skilled expertise, has been “the very best antidepressant” to change a affected person to in the event that they’re having libido points.
Once more, it’s in your greatest curiosity to be open together with your prescribing physician and comply with their lead, given they know the ins and outs of your medical historical past. It is best to by no means all of a sudden cease taking your antidepressants—this may result in intense anxiousness, insomnia, complications, flu-like signs, and a swift return of regarding despair signs, amongst different negative effects. Work together with your physician to both regulate the dosage or create a plan to change your meds safely.